Anyone got Gastroparesis (paralysed stomach) from being on their psych drugs? Please do reply.

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Dec 2007
Total Posts : 2
   Posted 12/17/2007 9:39 PM (GMT -6)   
Hi I'm a new member from London, UK.  I am BiPolar - diagnosed 3 years ago.  Now feeling fine.  -  except ...  I've been vomiting 1/2/3 times a week for 6 months. 
I have been told my stomach is partly paralysed = "gastroparesis".   The Gastro consultant is suggesting that this may be caused by my one++ of my medications (Lithium, Lamotragine, Olanzapine & Citalopram).
The Psych says she is unaware of a link.  And so does the Pharmacist. 
Have any of you on drugs (same or different from mine) been diagnosed with Gastroparesis?  It seems that diabetics suffer a lot from it, but I have been unable to find much about it other than a few gastro sites which mention Lithium, but there are no psych articles on the web that make this link.

I'd really like and appreciate your feedback on this....
Best wishes

olivia of course
Veteran Member

Date Joined Jul 2006
Total Posts : 1523
   Posted 12/18/2007 12:15 AM (GMT -6)   
Hello Jane,

Welcome to HealingWell and the Bipolar Forum, it is good to have you on board.

I personally have not been diagnosed with "gastroparesis", nor know anyone with it, so I am not sure how much help I can be. I am however on Lithium at the present moment and have been on Lamictal (almost 2 years) and Olanzapine in the past. The only time I had gastrointestinal problems was when I was on one form of Lithium, I vomited a few times until I switched brands of Lithium. With the other 2 meds, I had nausea but nothing more. I know that long time use of Lithium/Olanzapine can affect your liver/kidney but I think that is with being on it for sometime. I would definetly get a second opinion especially if you are having symptoms. You should not be sick because of your meds. Please get it checked out to make sure it is not something more serious.

Bipolar, Co-Moderator

New Member

Date Joined Dec 2007
Total Posts : 2
   Posted 12/18/2007 5:21 AM (GMT -6)   
Hi Olivia
Thanks for your early reply.  I am seeing the Gastroenterologist this Friday (21st) and will get his diagnosis based on my abdominal scan andendoscopy. 
I have been on 3 other groups (in order to gather as much info as I can before seeing cons) - only one person has mentioned gastroparesis but she was on a different cocktail of drugs.  It is all individual. 
I am trying to gather good info before my appt as I feel I need to go in "fighting" a bit so that the easiest diagnosis (i.e. it IS my drugs) isn't reached before exploring other avenues.  Lithium it is stated is the "drug of choice" for bipolar and people are on it for years and years.  So surely more websites/articles would have been written about this side effect which disables the stomach.  However last night trawling the net yet again I discovered an extract from a long medical research paper that said they were moving away from using Lithium in the long term because ... other drugs are now used and mention of side effects.  Drat I cannot find where I saved it now!
If you come across any other info, do let me know.  After Friday I'll let you know what they say at the hospital.
Best wishes and have a good week
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 28, 2016 3:31 AM (GMT -6)
There are a total of 2,713,288 posts in 299,178 threads.
View Active Threads

Who's Online
This forum has 153754 registered members. Please welcome our newest member, Eric B.
200 Guest(s), 4 Registered Member(s) are currently online.  Details
Georgia Hunter, Joe in Nice, Globetrotter, Steve n Dallas

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer